1. Health

How Can I Withdraw from Vicodin?

By

Updated July 07, 2014

young woman with headache and holding her temples
Nisian Hughes/Digital Vision/Getty Images
Question: How Can I Withdraw from Vicodin?

A question from a reader: Because of the pain from uterine fibroids, I have been taking Vicodin on and off for about two years. Recently, because of increased pain, I had been taking 4 to 6 pills every day. I tried stopping the medication but had bad symptoms, including a severe headache, nausea, diarrhea, and vomiting. As soon as I started the Vicodin again, my symptoms went away.

After a hysterectomy next month, my pain should be over and done with but I need to get off the Vicodin on my own. I can’t afford to go to a detox facility. What can I do to help my body get off the Vicodin after my surgery?

Answer:

Thanks for writing. I’m sorry to hear that you have been having so much difficulty with uterine fibroids, especially being in pain. It looks like you have a plan in place and I hope your surgery goes well and that you have the desired outcome.

Vicodin (hydrocodone, acetaminophen) is prescribed to treat mild to moderate pain. You can experience withdrawal symptoms when you stop using Vicodin after having used it for a long period of time.

Symptoms of withdrawal can start within 6 to 12 hours of stopping Vicodin. In some people, the symptoms may grow stronger over the next several days, and then gradually subside over a period of several weeks. The intensity and duration of Vicodin withdrawal symptoms vary from person to person.

Symptoms of Vicodin withdrawal may include the following:

  • body aches and pains
  • intestinal problems such as nausea, vomiting, diarrhea, and stomach cramps
  • loss of appetite
  • nervousness, restlessness, or irritability
  • chills, shivering, or trembling
  • trouble sleeping
  • fast heartbeat
  • fevers
  • runny nose or eyes, and sneezing
  • gooseflesh
  • increased sweating
  • increased yawning
  • dilated (unusually large) pupils
  • depression

The headache, nausea, diarrhea, and vomiting that you experienced certainly could have been due to abruptly stopping your Vicodin. Although these withdrawal symptoms may be unpleasant and uncomfortable, they are unlikely to be life-threatening.

I would recommend that you do the following after you have healed from your surgery and you no longer need pain medication:

  • To limit withdrawal symptoms, you should not stop taking your Vicodin "cold turkey."
  • Talk to your doctor and have her help you slowly wean yourself off the medication. The length of time this takes depends on the amount of Vicodin you were using and how long you used it.
  • Let your doctor know if you are experiencing any difficulties while decreasing the medication. Your doctor may want to taper you off the medication at a slower pace.

Also, do not be embarrassed to ask your doctor to help you; most healthcare providers are willing and pleased to help someone stop taking Vicodin.

Asking for help does not mean that you are either abusing Vicodin or that you are an addict.

You might also want to post a comment in the Medication Forum and see if any of my other readers have dealt with this issue and can give you some advice as well.

I hope this information is helpful and I hope things go well for you. Please keep in touch and let me know how you’re doing.

  1. About.com
  2. Health
  3. Drugs
  4. Medication ABCs
  5. FAQs About Your Drugs
  6. Vicodin - How Can I Withdraw from Vicodin

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.